Research Article

Erythromycin estolate and jaundice.

Br Med J (Clin Res Ed) 1983; 286 doi: https://doi.org/10.1136/bmj.286.6382.1954 (Published 18 June 1983) Cite this as: Br Med J (Clin Res Ed) 1983;286:1954
  1. W H Inman,
  2. N S Rawson

    Abstract

    Using prescription-event monitoring to determine whether erythromycin estolate was a more frequent cause of jaundice than erythromycin stearate or tetracycline 12 208 patients, for whom 5343 doctors had prescribed one of the three drugs, were identified by the Prescription Pricing Authority. Of the questionnaires sent to general practitioners about the possible occurrence of jaundice, 76% were returned. There were 16 reports of jaundice, of which four were attributable to gall stones, three to cancer, six to viral hepatitis, and only three were possibly related to an antibiotic. All three patients, in whom the antibiotic was a possible cause, had been treated with erythromycin stearate. No case was attributable to the estolate which had previously been suspected of being a more frequent cause of jaundice. Although the incidence is unknown, it is very unlikely to be more than one in 100.